Probiotics and traveller's diarrhea
Can probiotics be a preventative for traveller's diarrhea?
Question – I will soon be travelling to several countries where finding safe drinking water will be a challenge. In the event I eat or drink something that would cause traveler’s diarrhea would it be wise to preventatively start taking a probiotic? Is it alright to take loperamide at the same time as taking a probiotic?
Answer – There is some evidence that taking a probiotic can help prevent travellers’ diarrhea although probiotics are notoriously variable in terms of their activity, with some being more effective than others with respect to this indication. I see no reason why you shouldn’t take loperamide with a probiotic should the need arise.
I should point out that diarrhea in gastroenteritis does serve a purpose of clearing out the germs that are causing the problem and, therefore, taking loperamide can sometimes delay recovery.
I usually advise patients to take one of the glucose and electrolyte powders when they get travellers’ diarrhea and just use the loperamide for emergencies, travelling and to get home.
– Peter Whorwell, MD